MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. MEGASOFT UNIVERSAL DUAL; MEGA SOFT UNIVERSAL

MEGADYNE MEDICAL PRODUCTS, INC. MEGASOFT UNIVERSAL DUAL; MEGA SOFT UNIVERSAL
Model Number 0845
Medical Device Problem Code Arcing of Electrodes (2289)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/28/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that while the surgeon was performing a cabg with a megadyne electro surgical and mega soft electrode.The ess pencil to the deboki set a piece of the gauze on fire.The was no patient consequences.
 
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Serial number was received and dhr is pending review.When the review is completed, a supplemental medwatch will be sent with a summary of the evaluation.Photo images were received and are pending review.When the review is completed, a supplemental medwatch will be sent with a summary of the evaluation.Additional information received: or setup the or table setup during this procedure was reviewed.While the original setup from the procedure on (b)(6) 2021 was not recorded or photographed, (b)(6) was able to provide detailed information on the table setup, as there is little variation in the setup for pediatric patients that utilize the mistral air warming blanket and megaoft return electrode.The material stack up between the patient and the megasoft return electrode was given as follows, starting at the cushioned or bed and stacking upwards: megasoft return electrode ,or table cover ,mistral air warming blanket , drawsheet ,and patient the position of the megasoft return electrode is captured in attachment ¿or table pad position¿; the stack up of material as employed during a procedure (with inflated mistral air blanket) is captured in attachment ¿or table ma inflated.¿ these photos were taken (b)(6) 2022 by biomed (b)(6) of a table setup prior to a pediatric procedure (note that the patient¿s head would be supported with the pillows shown in ¿or table pad position).Shown at the close end of the inflated mistral air blanket in ¿or table ma inflated¿ is the reflective underside.This is the material that the patient¿s arm and hand came into contact with during the procedure on (b)(6).Damage to megasoft return electrode and cabling the megasoft return electrode that was present in the room after the procedure on (b)(6) 2021 was provided to ce by (b)(6) for evaluation.Biomed (b)(6) retrieved the return electrode extension cable present in room 14 where the event occurred.The megasoft return electrode has two areas of damaged outer lining.(b)(6) also noted that the connectors of the cable were damaged; one connector housing also appeared melted.The extent of the contribution of this damage to the burn event, if any, is unknown.Conductivity of mistral air warming blanket while the reflective side of the mistral air does not show electrical continuity when tested with a standard multimeter, testing performed by(b)(6) determined that this side of the blanket will conduct current when 10w-30w (typical esu power level) is applied to it by an es pencil.Conclusion: the root cause of the burn event is unknown, but further investigation has noted several device use and safety issues that need to be addressed regardless of their contribution to the burn event.Two factors most likely contributed to the event: a.The ability of the megasoft pad to ¿connect¿ with the patient (via an electrical interaction called capacitive coupling) and return current to the esu was hindered by the stack up of material between the patient and the pad.B.Because the circuit between the patient and the pad was diminished, a portion of the current in the circuit sought an alternate path to ground, which was through the patient¿s arm and hand into the mistral air blanket.To maximize the capacitive coupling effect that completes the electrosurgery circuit: no more than two sheets should be placed between the patient and the megasoft return electrode, as recommended by the manufacturer ethicon.Forced-air warming blankets that inflate during use (stryker mistral air, 3m bair hugger) should not be placed in between the patient and the return electrode.The inflated blanket creates too large of a distance between the patient and electrode, diminishing the electrode¿s ability to act as a capacitor in the circuit with the patient.The amount of surface area overlap between the patient and the megasoft return electrode needs to be maximized to produce the best capacitive coupling effect.Note that this does not mean that the patient needs to be in direct contact with the electrode, but rather that the patient should be over as much of the pad as possible.This especially needs to be considered with pediatric patients who will have less surface area contact with the electrode than an adult patient, simply because they are smaller.Every megasoft electrode and the cabling connecting it to the esu needs to be inspected before each use.The ability of the electrode to form a capacitor with the patient is diminished if there are breaks/abrasions in the skin/gel of the pad.Damaged cables can inhibit the flow of return current to the esu to prevent breakdown of the megasoft electrode clean only with the following solutions (as recommended by the ifu): 1:10 diluted bleach solution , glutaraldehyde ,o-phenylphenol , o-benzyl-p-chlorophenol ,and p-tertiary amylphenol thoroughly rinse the pad with clear water to remove cleaning solution residue.This is important as chemical buildup will harden and damage the outer skin of the pad and may cause it to fail.Do not use alcohol or wipes/solutions containing alcohol (including the purple sanitizing pads) as this will discolor and harden the outer layer of the electrode, making it more likely to rip and fail.Make sure the pad is dry before use.To minimize the potential that the mistral air warming blanket will create alternate paths to ground for electrosurgery current: consider using a different method of warming altogether.Consider using a different type or brand of forced air blanket that does not have reflective material.While draping the patient, ensure that no part of the reflective backing is in contact with the patient.Ensure that no part of the reflective backing is in contact with another metal object in the or that could become a potential route to ground.Consider using adhesive grounding pads instead of megasoft return electrodes during electrosurgery where the mistral air system is being used.This will create a direct route for current to move from the patient back to the esu instead of relying on the capacitive coupling of the megasoft electrodes.Providing a direct current connection in the esu circuit instead of a capacitive coupling one may provide protection against accidental alternate paths to ground.It is also important to note: the patient does not need to be in direct contact with the megasoft pad ¿ 1-2 sheets between the patient and the pad are acceptable (though the manufacturer does recommended direct contact if possible).Patients can still wear metal jewelry or have other metal objects in or on them while undergoing electrosurgery with the megasoft pad.What happens is that the metal becomes part of the capacitor that the pad creates with the patient.The most important overall takeaway from this is: diminished capacitive coupling between the patient and the megasoft pad will lead to a greater impedance (a force that resists the flow of electric current) in the electrosurgery circuit.This will impact the function of the esu pencil at the surgical site, making it seem less effective.If the power on the esu is increased, this adds more current to the already struggling circuit.Regardless of whether additional current is added to the circuit, the current in the circuit has a greater electric potential to find an alternate pathway to ground.This could cause arcing or burns on the alternate ground pathways, representing a risk to patient, clinicians, and equipment.Serial number for megasoft pad gs21002339 exp date 9/2023.Account has had megasoft for more than 4 years.While the surgeon was skeletonizing the ima a debacey with a ratek in it was being used to help with skeletonization.Bovie had a 60 degree bend, electrical current arced to the ratek/debakey, ratek was dry, ratek singed, ratek was about 2 inches away from the active bovie tip, bovie tip was megadyne tip ¿ bovie tip status is unknown at this time, surgeon noticed arcing throughout the procedure, settings on generator on 30/30,and they did not keep the heating pad in place (is that different than the bair hugger used to keep the patient warm?) according to emily the stacking order was megasoft pad ,or table cover/sheet ,stryker underbody warmer ,draw sheet ,and patient if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Serial number was received and dhr is pending review.When the review is completed, a supplemental medwatch will be sent with a summary of the evaluation.Photo images were received and are pending review.When the review is completed, a supplemental medwatch will be sent with a summary of the evaluation.Additional information received: or setup the or table setup during this procedure was reviewed.While the original setup from the procedure on (b)(6) 2021 was not recorded or photographed, (b)(6) was able to provide detailed information on the table setup, as there is little variation in the setup for pediatric patients that utilize the mistral air warming blanket and megaoft return electrode.The material stack up between the patient and the megasoft return electrode was given as follows, starting at the cushioned or bed and stacking upwards: megasoft return electrode ,or table cover ,mistral air warming blanket , drawsheet ,and patient the position of the megasoft return electrode is captured in attachment ¿or table pad position¿; the stack up of material as employed during a procedure (with inflated mistral air blanket) is captured in attachment ¿or table ma inflated.¿ these photos were taken (b)(6) 2022 by biomed (b)(6) of a table setup prior to a pediatric procedure (note that the patient¿s head would be supported with the pillows shown in ¿or table pad position).Shown at the close end of the inflated mistral air blanket in ¿or table ma inflated¿ is the reflective underside.This is the material that the patient¿s arm and hand came into contact with during the procedure on (b)(6).Damage to megasoft return electrode and cabling the megasoft return electrode that was present in the room after the procedure on (b)(6) 2021 was provided to ce by (b)(6) for evaluation.Biomed (b)(6) retrieved the return electrode extension cable present in room 14 where the event occurred.The megasoft return electrode has two areas of damaged outer lining.(b)(6) also noted that the connectors of the cable were damaged; one connector housing also appeared melted.The extent of the contribution of this damage to the burn event, if any, is unknown.Conductivity of mistral air warming blanket while the reflective side of the mistral air does not show electrical continuity when tested with a standard multimeter, testing performed by(b)(6) determined that this side of the blanket will conduct current when 10w-30w (typical esu power level) is applied to it by an es pencil.Conclusion: the root cause of the burn event is unknown, but further investigation has noted several device use and safety issues that need to be addressed regardless of their contribution to the burn event.Two factors most likely contributed to the event: a.The ability of the megasoft pad to ¿connect¿ with the patient (via an electrical interaction called capacitive coupling) and return current to the esu was hindered by the stack up of material between the patient and the pad.B.Because the circuit between the patient and the pad was diminished, a portion of the current in the circuit sought an alternate path to ground, which was through the patient¿s arm and hand into the mistral air blanket.To maximize the capacitive coupling effect that completes the electrosurgery circuit: no more than two sheets should be placed between the patient and the megasoft return electrode, as recommended by the manufacturer ethicon.Forced-air warming blankets that inflate during use (stryker mistral air, 3m bair hugger) should not be placed in between the patient and the return electrode.The inflated blanket creates too large of a distance between the patient and electrode, diminishing the electrode¿s ability to act as a capacitor in the circuit with the patient.The amount of surface area overlap between the patient and the megasoft return electrode needs to be maximized to produce the best capacitive coupling effect.Note that this does not mean that the patient needs to be in direct contact with the electrode, but rather that the patient should be over as much of the pad as possible.This especially needs to be considered with pediatric patients who will have less surface area contact with the electrode than an adult patient, simply because they are smaller.Every megasoft electrode and the cabling connecting it to the esu needs to be inspected before each use.The ability of the electrode to form a capacitor with the patient is diminished if there are breaks/abrasions in the skin/gel of the pad.Damaged cables can inhibit the flow of return current to the esu to prevent breakdown of the megasoft electrode clean only with the following solutions (as recommended by the ifu): 1:10 diluted bleach solution , glutaraldehyde ,o-phenylphenol , o-benzyl-p-chlorophenol ,and p-tertiary amylphenol thoroughly rinse the pad with clear water to remove cleaning solution residue.This is important as chemical buildup will harden and damage the outer skin of the pad and may cause it to fail.Do not use alcohol or wipes/solutions containing alcohol (including the purple sanitizing pads) as this will discolor and harden the outer layer of the electrode, making it more likely to rip and fail.Make sure the pad is dry before use.To minimize the potential that the mistral air warming blanket will create alternate paths to ground for electrosurgery current: consider using a different method of warming altogether.Consider using a different type or brand of forced air blanket that does not have reflective material.While draping the patient, ensure that no part of the reflective backing is in contact with the patient.Ensure that no part of the reflective backing is in contact with another metal object in the or that could become a potential route to ground.Consider using adhesive grounding pads instead of megasoft return electrodes during electrosurgery where the mistral air system is being used.This will create a direct route for current to move from the patient back to the esu instead of relying on the capacitive coupling of the megasoft electrodes.Providing a direct current connection in the esu circuit instead of a capacitive coupling one may provide protection against accidental alternate paths to ground.It is also important to note: the patient does not need to be in direct contact with the megasoft pad ¿ 1-2 sheets between the patient and the pad are acceptable (though the manufacturer does recommended direct contact if possible).Patients can still wear metal jewelry or have other metal objects in or on them while undergoing electrosurgery with the megasoft pad.What happens is that the metal becomes part of the capacitor that the pad creates with the patient.The most important overall takeaway from this is: diminished capacitive coupling between the patient and the megasoft pad will lead to a greater impedance (a force that resists the flow of electric current) in the electrosurgery circuit.This will impact the function of the esu pencil at the surgical site, making it seem less effective.If the power on the esu is increased, this adds more current to the already struggling circuit.Regardless of whether additional current is added to the circuit, the current in the circuit has a greater electric potential to find an alternate pathway to ground.This could cause arcing or burns on the alternate ground pathways, representing a risk to patient, clinicians, and equipment.Serial number for megasoft pad (b)(4) exp date 9/2023.Account has had megasoft for more than 4 years.While the surgeon was skeletonizing the ima a debacey with a ratek in it was being used to help with skeletonization.Bovie had a 60 degree bend, electrical current arced to the ratek/debakey, ratek was dry, ratek singed, ratek was about 2 inches away from the active bovie tip, bovie tip was megadyne tip ¿ bovie tip status is unknown at this time, surgeon noticed arcing throughout the procedure, settings on generator on 30/30,and they did not keep the heating pad in place (is that different than the bair hugger used to keep the patient warm?) according to (b)(6) the stacking order was megasoft pad ,or table cover/sheet ,stryker underbody warmer ,draw sheet ,and patient if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).Date sent: 3/8/2022 d9, h3, h6.Device has not returned.
 
Additional Manufacturer Narrative
(b)(4); date sent: 3/9/2022.Photo analysis: this is an analysis for a set of images / an image submitted to ethicon endo surgery for evaluation.Image ((b)(4) megasoft pad): the image provided by the customer shows a megasoft pad.The serial number can be seen as (b)(6).Image ((b)(4) megasoft pad 2): the image provided by the customer shows a megasoft pad.A discoloration could be observed a the surface pad.Image ((b)(4) megasoft pad 3): the image provided by the customer shows a megasoft pad.A discoloration could be observed a the surface pad.Image ((b)(4) or table pad position): the image provided by the customer shows the megasoft pad set it at the or table.Image ((b)(4) or table ma inflated): the image provided by the customer shows an or table.Image (damage to megasoft return electrode and cabling): the image provided by the customer shows the both side connectors.One of the connectors appears to be damage.Image (damage to megasoft return electrode and cabling 2): the image provided by the customer shows a damage connector.No conclusion could be reached as to how this issue occurred through photo analysis.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.Because the instrument was not returned our evaluation is limited.We value the opportunity to fully analyze the instrument upon its return.
 
Additional Manufacturer Narrative
(b)(4).Date sent: (b)(6) 2022.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 3/15/2022.Additional information received: a monopolar bovie pencil (megadyne) was being used in a recent cardiovascular case and the electrical energy jumped (arced) which slightly burned a raytec sponge in the chest cavity.Surgeon said bovie pencil seemed erratic most of the case so she decided to replace it which resolved the issue.Clinical engineering seems concerned that the megasoft pad was the cause of this arcing.Discussed power setting and how that effects the procedure.Discussed the path of electricity from the pad, patient, and table.Went over report from e.Boggs and ways to improve the procedure with the devices in the future.H10 on initial medwatch (b)(4).The below note was supposed to be under (b)(4).Or setup the or table setup during this procedure was reviewed.While the original setup from the procedure on (b)(6) 2021 was not recorded or photographed, (b)(6) was able to provide detailed information on the table setup, as there is little variation in the setup for pediatric patients that utilize the mistral air warming blanket and megaoft return electrode.The material stack up between the patient and the megasoft return electrode was given as follows, starting at the cushioned or bed and stacking upwards: megasoft return electrode.Or table cover.Mistral air warming blanket.Drawsheet.Patient the position of the megasoft return electrode is captured in attachment ¿or table pad position¿; the stack up of material as employed during a procedure (with inflated mistral air blanket) is captured in attachment ¿or table ma inflated.¿ these photos were taken (b)(6) 2022 by biomed b.Andric of a table setup prior to a pediatric procedure (note that the patient¿s head would be supported with the pillows shown in ¿or table pad position).Shown at the close end of the inflated mistral air blanket in ¿or table ma inflated¿ is the reflective underside.This is the material that the patient¿s arm and hand came into contact with during the procedure on (b)(6).Damage to megasoft return electrode and cabling the megasoft return electrode that was present in the room after the procedure on (b)(6) 2021 was provided to ce by (b)(6) for evaluation.Biomed (b)(6) retrieved the return electrode extension cable present in room 14 where the event occurred.The megasoft return electrode has two areas of damaged outer lining.(b)(6) also noted that the connectors of the cable were damaged; one connector housing also appeared melted.The extent of the contribution of this damage to the burn event, if any, is unknown.Conductivity of mistral air warming blanket while the reflective side of the mistral air does not show electrical continuity when tested with a standard multimeter, testing performed by b.Andric determined that this side of the blanket will conduct current when 10w-30w (typical esu power level) is applied to it by an es pencil.Conclusion the root cause of the burn event is unknown, but further investigation has noted several device use and safety issues that need to be addressed regardless of their contribution to the burn event.Two factors most likely contributed to the event: the ability of the megasoft pad to ¿connect¿ with the patient (via an electrical interaction called capacitive coupling) and return current to the esu was hindered by the stack up of material between the patient and the pad.Because the circuit between the patient and the pad was diminished, a portion of the current in the circuit sought an alternate path to ground, which was through the patient¿s arm and hand into the mistral air blanket.To maximize the capacitive coupling effect that completes the electrosurgery circuit: no more than two sheets should be placed between the patient and the megasoft return electrode, as recommended by the manufacturer ethicon.Forced-air warming blankets that inflate during use (stryker mistral air, 3m bair hugger) should not be placed in between the patient and the return electrode.The inflated blanket creates too large of a distance between the patient and electrode, diminishing the electrode¿s ability to act as a capacitor in the circuit with the patient.The amount of surface area overlap between the patient and the megasoft return electrode needs to be maximized to produce the best capacitive coupling effect.Note that this does not mean that the patient needs to be in direct contact with the electrode, but rather that the patient should be over as much of the pad as possible.This especially needs to be considered with pediatric patients who will have less surface area contact with the electrode than an adult patient, simply because they are smaller.Every megasoft electrode and the cabling connecting it to the esu needs to be inspected before each use.I.The ability of the electrode to form a capacitor with the patient is diminished if there are breaks/abrasions in the skin/gel of the pad.Ii.Damaged cables can inhibit the flow of return current to the esu d.To prevent breakdown of the megasoft electrode clean only with the following solutions (as recommended by the ifu): 1:10 diluted bleach solution ii.Glutaraldehyde iii.O-phenylphenol iv.O-benzyl-p-chlorophenol v.P-tertiary amylphenol thoroughly rinse the pad with clear water to remove cleaning solution residue.This is important as chemical buildup will harden and damage the outer skin of the pad and may cause it to fail.Do not use alcohol or wipes/solutions containing alcohol (including the purple sanitizing pads) as this will discolor and harden the outer layer of the electrode, making it more likely to rip and fail.Make sure the pad is dry before use.To minimize the potential that the mistral air warming blanket will create alternate paths to ground for electrosurgery current: consider using a different method of warming altogether.Consider using a different type or brand of forced air blanket that does not have reflective material.While draping the patient, ensure that no part of the reflective backing is in contact with the patient.Ensure that no part of the reflective backing is in contact with another metal object in the or that could become a potential route to ground.Consider using adhesive grounding pads instead of megasoft return electrodes during electrosurgery where the mistral air system is being used.This will create a direct route for current to move from the patient back to the esu instead of relying on the capacitive coupling of the megasoft electrodes.Providing a direct current connection in the esu circuit instead of a capacitive coupling one may provide protection against accidental alternate paths to ground.It is also important to note: the patient does not need to be in direct contact with the megasoft pad ¿ 1-2 sheets between the patient and the pad are acceptable (though the manufacturer does recommended direct contact if possible).Patients can still wear metal jewelry or have other metal objects in or on them while undergoing electrosurgery with the megasoft pad.What happens is that the metal becomes part of the capacitor that the pad creates with the patient.The most important overall takeaway from this is: diminished capacitive coupling between the patient and the megasoft pad will lead to a greater impedance (a force that resists the flow of electric current) in the electrosurgery circuit.This will impact the function of the esu pencil at the surgical site, making it seem less effective.If the power on the esu is increased, this adds more current to the already struggling circuit.Regardless of whether additional current is added to the circuit, the current in the circuit has a greater electric potential to find an alternate pathway to ground.This could cause arcing or burns on the alternate ground pathways, representing a risk to patient, clinicians, and equipment.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/13/2022.Please see (b)(4).
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/4/2022 h3.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/4/2022.Additional information received: the correct code is 0846 instead of 0845.Investigation summary: the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.The pad was returned with discoloration on the top surface.The pad was functionally tested with a multimeter and it worked as expected.There was no evidence of flame flash fire as reported.The most likely cause of this damage is related to the cleaning process.Please be aware that most cleaning agents leave residual active ingredient chemicals on the surface of the devices that are cleaned.For this reason megadyne recommends rinsing the cleaner/disinfectant off of the surface of the pad.Megadyne recommends reviewing proper use and handling techniques, as described in the instructions for use provided with the pad, with the appropriate personnel to prevent or minimize the possibility of this type of damage.This review should emphasize careful rinsing and drying of the device.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.D4 the correct code is 0846 instead of 0845.

Brand Name
MEGASOFT UNIVERSAL DUAL
Common Device Name
MEGA SOFT UNIVERSAL
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
11506 south state street
draper UT 84020
Manufacturer (Section G)
MEGADYNE MEDICAL PRODUCTS, INC.
Manufacturer Contact
kara ditty-bovard
11506 south state street
draper, UT 84020
6107428552
MDR Report Key13584359
Report Number1721194-2022-00009
Device Sequence Number14907370
Product Code GEI
UDI-Device Identifier10614559104248
UDI-Public10614559104248
Combination Product (Y/N)N
PMA/510(K) Number
K133726
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2023
Device Model Number0845
Device Catalogue Number0846
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/08/2022
Supplement Date Received by Manufacturer02/23/2022
02/23/2022
02/23/2022
03/14/2022
03/25/2022
03/25/2022
04/05/2022
Initial Report FDA Received Date02/23/2022
Supplement Report FDA Received Date03/08/2022
03/08/2022
03/09/2022
03/15/2022
04/04/2022
04/04/2022
04/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/04/2021
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Reuse
Patient Sequence Number1
Patient Age74 YR
Patient SexMale